A recent study identified that the risk of hip fracture was increased with the use of psychotropic drugs in elderly people. The highest risk was seen when opioids or selective serotonin reuptake inhibitor (SSRI) antidepressants were started.
While a range of health professionals should be involved in identifying and managing the risk of falls in the elderly, pharmacists in particular can recognise a patient’s medicines that are likely to increase the risk of falls, and be alert for adverse effects.
The matched case-control study, conducted by researchers from the Quality Use of Medicines and Pharmacy Research Centre, Sansom Institute, University of South Australia, analysed data from the Department of Veterans Affairs – comparing a 6-month medication history of 8,828 veterans with hip-fractures with matched controls of the same age and gender.1
Researchers noted that hip fractures in the elderly can cause significant harm. More than 50% of elderly patients experience persistent mobility-related disabilities in the year following the injury. More than 10% are discharged from a hospital to an aged care facility, and an estimated 5% die in hospital.1
The report stated that falls typically result from multiple interacting factors. A person is more likely to fall when more factors are present. Medicines are a modifiable risk factor.
The study focused on five groups of drugs – antidepressants, opioids, antiepileptic drugs, benzodiazepines and antipsychotics. Researchers found that the risk of hip fracture was increased with all five groups. However the risk more than doubled when SSRIs or opioids were started, and remained high with ongoing use.1
While prescribing antipsychotics to elderly patients already taking SSRIs increased the risk of hip fractures, researchers found that the highest risk of injury was when SSRIs and benzodiazepines were started together, increasing the risk of hip fracture fivefold.
‘Prescribing a benzodiazepine with an antidepressant to treat anxiety and depression is thought to provide relief from acute symptoms and improve adherence to treatment by reducing the adverse effects of the antidepressant, especially during the first month of treatment. However, this combination is not safe in the elderly and a patient’s risk of falling should be assessed before prescribing,’ the report read.1
Director of the Quality Use of Medicines and Pharmacy Research Centre and lead author Libby Roughead told Australian Pharmacist that undesirable medicine combinations can also be the result of a lack of medication reviews in elderly patients.
‘One of the dangers when we get older is that we can incrementally add medicines and we forget to stop them. The ongoing message is to always review,’ she said.
Dr Roughead urged pharmacists to take note of the medicines being prescribed to their elderly patients, and encouraged them to ask patients about side effects. She noted that asking if a patient is sleeping more, feeling unsteady on their feet or confused, is particularly important in understanding whether they are at risk of injury. They should then be referred back to the prescriber to explore other options.
She said that pharmacists are particularly well equipped to understand the impact that medicines might be having on elderly patients since interactions with them are often regular, and have taken place over a long period of time. Pharmacists are therefore qualified to observe adverse medicine reactions and ensure that conversations around their medicines are ongoing.
- Westaway K, Blacker N, Shute R, et al. Combination psychotropic medicine use in older adults and risk of hip fracture. Aust Prescr 2019;42(3):93-6. https://www.nps.org.au/australian-prescriber/articles/combination-psychotropic-medicine-use-in-older-adults-and-risk-of-hip-fracture